OTTAWA, Sept. 6, 2019 /CNW/ - Health Canada is advising Canadians who use vaping products to monitor themselves for symptoms of pulmonary illness (e.g., cough, shortness of breath, chest pain) and to seek medical attention promptly if they have concerns about their health.
This caution comes in the wake of the recent cases of acute pulmonary illnesses and three deaths reportedly linked to the use of vaping products in the United States. A fourth death is under investigation for potential links to vaping. The United States Food and Drug Administration (US FDA) and the Centers for Disease Control and Prevention (US CDC) released a statement August 30 on their ongoing investigation into the cause of the illnesses. The same day, the US CDC issued an official health advisory. On September 6, the US CDC released publications to provide an update on the status of the investigation. The source of the illnesses remains unclear at this time, however the US CDC reports that chemical exposure is the likely cause. Many patients have reported vaping tetrahydrocannabinol (THC) and/or nicotine-containing products. However, at this time no specific product, substance or device has been linked to all cases of vaping illness in the U.S.
To date, the Government of Canada has not seen any evidence of similar pulmonary illnesses occurring in Canada. Health Canada and the Public Health Agency of Canada are actively monitoring the situation in the U.S. and are in close contact with the US FDA and the US CDC to better understand their investigation into the cause of the illnesses.
The Public Health Agency of Canada continues to engage with provincial and territorial public health officials and has asked them to report possible incidents of pulmonary illness associated with vaping in their jurisdictions. The Government of Canada is monitoring all available data sources for indications of similar issues in Canada, and will take action, as appropriate, to protect the health and safety of Canadians. Canadians will be informed as more details become available.
Vaping is not without risk, and the potential long-term effects of vaping remain unknown. Non-smokers, people who are pregnant and young people should not vape.
Canadians are reminded that the purchase of vaping products outside the legal market may create additional risk as these products are unregulated and potentially unsafe, and thereby pose a risk to health and safety.
Health care professionals are reminded to always ask patients, as part of their general history, whether they use drugs from any source, whether legal or illegal. When patients present with respiratory symptoms, especially if the cause is unclear, health care professionals should ask about the use of electronic cigarette (e-cigarette) products—such as devices, liquids, refill pods and/or cartridges—for vaping.
What is vaping?
Vaping is the act of inhaling and exhaling an aerosol produced by a vaping product, such as an e‑cigarette. Vaping doesn't require burning the way cigarette smoking does. The device heats a liquid into a vapour, which then turns into an aerosol. This vapour can contain substances such as nicotine and flavourings.
Vaping devices are usually battery-powered. They may come with removable parts. Vaping products have many names, including:
- vape pens
- tank systems
- electronic cigarettes / e-cigarettes
- electronic nicotine delivery systems (ENDS)
They may also be known by various brand names. More information about vaping is available on Health Canada's website.
Cannabis can be consumed in different ways, including by vaporizing and vaping (breathing in dried cannabis or liquid cannabis vapours through a vaporizer or vaping device). Illegal cannabis, including cannabis vaping products that are sold on the illegal market, are not quality-controlled and may be contaminated.
What you should do
- If you are concerned about the health risks related to vaping, consider not using vaping products.
- If you use vaping products, or have used vaping products in the past, monitor yourself for symptoms of pulmonary illness (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health. Be sure to indicate to your health care professional that you currently vape, or have in the past, and what you were vaping.
- If you use vaping products, avoid any products from illegal or unregulated sources. Products obtained from the illegal market are not subject to any controls or oversight with respect to safety or quality.
- Do not modify vaping products or add any substances to these products that are not intended by the manufacturer.
- Report any adverse reactions or complaints related to vaping products to Health Canada.
- Stay connected with Health Canada and receive the latest advisories and product recalls.
Également disponible en français
SOURCE Health Canada
For further information: Media Inquiries: Health Canada and the Public Health Agency of Canada, (613) 957-2983, [email protected]; Public Inquiries: (613) 957-2991, 1-866 225-0709